Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 388, NWS Shreveport, LA

September 22, 2011Bowie County, Cass County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 22, 2011, 2:28 PM CDT for Bowie County, Cass County, Texas; Miller County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2011, 2:28 PM CDT (19:28 UTC)
Expired
Sep 22, 2011, 2:56 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Miller County, AR, Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 109 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS54 KSHV 221928
SVRSHV
ARC091-TXC037-067-222015-
/O.NEW.KSHV.SV.W.0388.110922T1928Z-110922T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WAKE VILLAGE...TEXARKANA...
  EXTREME NORTHEASTERN CASS COUNTY IN NORTHEAST TEXAS...
  WEST CENTRAL MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REDWATER...OR 11 MILES SOUTHEAST OF NEW BOSTON...AND MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASH
  AND MANDEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3353 9399 3331 9389 3326 9430 3339 9438
TIME...MOT...LOC 1927Z 243DEG 24KT 3335 9427

$$

23
1 follow-up statement
659 
WWUS54 KSHV 221956
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT THU SEP 22 2011

ARC091-TXC037-067-222007-
/O.CAN.KSHV.SV.W.0388.000000T0000Z-110922T2015Z/
MILLER AR-CASS TX-BOWIE TX-
256 PM CDT THU SEP 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR BOWIE...CASS AND MILLER
COUNTIES IS CANCELLED...

LAT...LON 3353 9399 3331 9389 3326 9430 3339 9438
TIME...MOT...LOC 1957Z 243DEG 24KT 3344 9406

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:49 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 22, 11:49 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT THU SEP 22 2011

.DISCUSSION...
SHALLOW COLD FRONT HAS MADE STEADY PROGRESS SWD ACROSS N TX/SE
OK/CNTRL AR THIS MORNING...BUT THIS BOUNDARY HAS BEGUN TO SLOW
ACROSS SE OK/SW AR DUE TO THE HIGHER TERRAIN OF THE
OUACHITAS...WITH A SLOW SE DRIFT POSSIBLY CONTINUING THROUGH THE
AFTERNOON GIVEN THE STRONGER PRESSURE GRADIENT IN PLACE ACROSS N
TX. MORE EXTENSIVE BANDS OF CONVECTION HAVE BEEN DEVELOPING JUST
BEHIND THE FRONT ACROSS N TX/SE OK IN THE LAST COUPLE OF
HOURS...AHEAD OF THE 850MB FRONT...WHERE LOW LEVEL LAPSE RATES
JUST ABOVE THE FRONT ARE A LITTLE STEEPER ABOVE THE MORE STABLE
BOUNDARY LAYER. DEEP LAYER FORCING SHOULD INCREASE SOME IN THE
AFTERNOON...AS THE TAIL END OF SHORTWAVE TROUGH OVER THE SRN TX
PANHANDLE BEGINS TO ROTATE E ACROSS THE RED RIVER VALLEY.

HAVE RAISED POPS TO LIKELY THIS AFTERNOON FOR AREAS NW OF
I-30...AND ALSO INCREASED POPS A CATEGORY OR TWO ACROSS NE TX/SW
AR...PER LATEST RADAR TRENDS AND 12Z NAM/RUC DATA. MAY NOT SEE
MUCH ADDITIONAL WARMING ACROSS EXTREME NE TX/SE OK/NW SECTIONS OF
SW AR NEAR/JUST BEHIND THE FRONT...ALTHOUGH TEMPS OUT AHEAD OF THE
BOUNDARY ACROSS THE REMAINDER OF E TX/N LA SHOULD WARM WELL INTO
THE 90S. ONLY MADE MINOR ADJUSTMENTS TO TEMPS NEAR THE
FRONT...BUT LEFT THE FORECAST RELATIVELY UNCHANGED...WITH THE
EXPECTATION THAT ADDITIONAL AC/CIRRUS WILL OVERSPREAD ATOP THE
DEVELOPING CU FIELD AHEAD OF THE TROUGH THAT WILL LIMIT THE MAX
TEMP FORECAST. WILL KEEP SLIGHT CHANCE POPS AS IS FOR
NOW...ALTHOUGH WILL CONTINUE TO MONITOR NCNTRL LA...AS MODERATE SFC
BASED INSTABILITY HAS ALREADY DEVELOPED PER THE LATEST LAPS
ANALYSIS AND MODERATE CU FIELD NOTED ON THE VISIBLE SATELLITE
LOOP.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
COLD FRONT AS OF 14Z APPEARS TO BE NEAR A TRL...LIT LINE AND
CONTINUES TO MAKE SLOW PROGRESS SOUTH AND EAST. VFR CONDITIONS
PREVAIL AHEAD OF THIS FEATURE AND SHOULD REMAIN THAT WAY THROUGH THE
DAY. CU FIELD SHOULD BEGIN FORMING QUICKLY BEYOND 15Z IN THE WARM
SECTOR BUT THESE BASES SHOULD REMAIN ABOVE 3KFT. FRONTAL FORCING IS
WEAK BUT WE CANNOT RULE OUT SOME ISOLATED SHOWER OR THUNDERSTORM
ACTIVITY DEVELOPING ON THE FRONTAL BOUNDARY ITSELF. BELIEVE THE BEST
CHANCES FOR TSTMS WILL BE OVERNIGHT TONIGHT IN THE WAKE OF THE COLD
FRONT...CLOSER TO AN ELEVATED FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS ACROSS N TX INTO SOUTHERN AND EASTERN OKLAHOMA. COULD SEE
BRIEF MVFR CEILINGS AND REDUCED VSBY TONIGHT...MAINLY ACROSS OUR
NORTHERN ZONES BUT OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

LOOKING FOR VARIABLE WINDS TODAY AHEAD OF THE FRONTAL BOUNDARY WITH
WINDS GRADUALLY BECOMING NORTH AND NORTHEAST BEHIND THE FRONTAL
BOUNDARY LATER TODAY INTO THE EVENING HOURS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  64  80  59  89 /  20  30  10   0   0
MLU  92  62  82  57  86 /  20  20  10   0   0
DEQ  77  53  81  53  85 /  50  20   0   0   0
TXK  85  58  80  61  85 /  40  30  10   0   0
ELD  88  58  79  55  87 /  20  30  10   0   0
TYR  89  61  82  64  88 /  30  30  10   0   0
GGG  90  61  81  62  89 /  30  30  10   0   0
LFK  93  65  85  62  90 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Sep 22, 12:01 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU SEP 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD
FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS
AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW
LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL
CONVERGENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Sep 22, 2:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CDT THU SEP 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 SW NEW BOSTON        33.36N 94.54W
09/22/2011  E0.75 INCH       BOWIE              TX   PUBLIC

            PENNY SIZED HAIL REPORTED BY THE PUBLIC IN SIMMS RELAYED
            BY LOCAL MEDIA.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:05 PM CDTSevere Thunderstorm WarningSHVCass28 min
Sep 22, 2:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller45 min
Sep 22, 3:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada20 min
Sep 22, 4:12 PM CDTSevere Thunderstorm WarningSHVColumbia48 min
Sep 22, 4:17 PM CDTSevere Thunderstorm WarningSHVColumbia43 min
Sep 22, 4:45 PM CDTSevere Thunderstorm WarningSHVColumbia, Union60 min
Sep 22, 5:38 PM CDTSevere Thunderstorm WarningSHVUnion67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.